Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS El Paso, TX

August 9, 2019Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 9, 2019, 4:49 PM MDT for Otero County, New Mexico. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2019, 4:49 PM MDT (22:49 UTC)
Expired
Aug 9, 2019, 6:45 PM MDT
In force
116 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 28 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2019-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 239 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2019-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
239 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WGUS54 KEPZ 092249
FFWEPZ
NMC035-100045-
/O.NEW.KEPZ.FF.W.0007.190809T2249Z-190810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
449 PM MDT Fri Aug 9 2019

The National Weather Service in El Paso has issued a

* Flash Flood Warning for...
  Central Otero County in south central New Mexico...

* Until 645 PM MDT.

* At 443 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two to four inches of 
  rain have already fallen in the area affecting La Luz Canyon, 
  Fresenal Canyon and Laborcita Canyon. Runoff waters from this rain 
  will flow across Section Rd near Laborcita Canyon and possibly 
  across Riata Rd between High Mesa Road and Canary Lane, west of US 
  70.
  
  Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Alamogordo...
  High Rolls...
  La Luz...
  Mountain Park...
  and Karr Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3295 10577 3289 10580 3291 10585 3294 10589
      3296 10598 3299 10600 3298 10585

$$

CRESPO
1 follow-up statement
546 
WGUS74 KEPZ 092346
FFSEPZ

Flash Flood Statement
National Weather Service El Paso TX
546 PM MDT Fri Aug 9 2019

NMC035-100045-
/O.CON.KEPZ.FF.W.0007.000000T0000Z-190810T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
546 PM MDT Fri Aug 9 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
CENTRAL OTERO COUNTY...

At 539 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Up to three to seven inches of rain 
have already fallen in the area affecting La Luz Canyon, Fresenal 
Canyon and Laborcita Canyon. Most of the heavy rain has diminished 
in the region, but the threat of excessive runoff is expected to 
continue downhill. Runoff waters from this rain will flow across low 
water crossings in Section Rd near Laborcita Canyon and possibly 
across Riata Rd between High Mesa Road and Canary Lane, west of US 
70.
Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Alamogordo...
High Rolls...
La Luz...
Mountain Park...
and Karr Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3295 10577 3289 10580 3291 10585 3294 10589
      3296 10598 3299 10600 3298 10585

$$

CRESPO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:24 PM MDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 9, 3:24 PM MDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
324 PM MDT Fri Aug 9 2019

.SYNOPSIS...
Monsoon moisture continues to stream into the Borderland from the
south on deep southerly flow. With a more classic monsoon pattern
finally established over the region, we should begin to see
slightly cooler temperatures, more clouds, and increased rain
chances for much of the region through the weekend. The deepest
moisture will pass over areas west of El Paso, Las Cruces, and
that's where we think most of the rain will fall, but all areas
will see better rain chances over the next 48 hours. There appears
to be a temporary interruption in the moisture flow to make
Monday and Tuesday much drier, but more moisture looks to arrive
mid week and beyond for more storms across the region.

&&

.DISCUSSION...
The synoptic pattern has finally evolved into a pattern much more
supportive of driving deep-layer monsoon-season moisture north out
of Mexico and into SE AZ and SW NM. Water vapor imagery shows high
pressure centered over central Texas, and moist channel riding
over AZ and W NM. The upper high is locked in over central TX,
placing our area on the west side of it, with deep southerly flow
over our region. Prog PWAT shows values of around 1.50" moving in
overnight. Surface dewpoints are expected to rise into the 60s.
High-res convective meso models are fairly bullish on developing a
large area of showers and storms south of the border overnight
into Saturday morning and steering it north into our southern
zones...especially our SW zones. Thus our POP numbers favor S and
SW and W zones overnight into Saturday morning. Heavy rain is more
likely with this batch of rain, and more west zone rain expected
Saturday, so a Flash Flood Watch will be issued with this package
for the zones around the Continental Divide, to include the
bootheel and the Gila regions. It will start late evening tonight
and go through late night Saturday.

For Saturday we again focus our attention over the Continental
Divide area as a sharp shortwave disturbance tracks S to N out of
the Sierra Madre, over SE AZ/Far W NM. Models continue with deep
moisture over this region with more widespread convection, and
higher QPF. Thus we keep the Flash Flood Watch in effect for our
western zones. The rest of the area will also be moist and
unstable, so no zone will be without the possibility of showers
and storms. We will continue with a similar forecast into Sunday,
but with the disturbance now north and moisture beginning to wane
a bit, our POP numbers will begin to fall. Lowlands will go back
to isolated chances, with better chances north and west and over
area mountains.

Monday and Tuesday could be the driest days of this 7-day forecast
package as the upper high over Texas ridges to the west, over our
region, and temporarily cuts off our deep moisture feed from the
south. Winds aloft will veer more westerly and draw in drier air
as the moist air rotates N and E out of our region. We will keep
token lowland POPs and keep isolated mountain chances in.

By mid week and beyond we see significant model differences which
leads to forecast uncertainty. The EC keeps up mostly dry with the
upper high recentering directly over the region. The GFS keeps the
high more east and allows the moisture to return to the region
from the south. It then allows a diurnal storm pattern like that
we've been seeing for the rest of the week.

14-Bird

&&

.AVIATION...Valid 10/12Z-11/12Z...
Daily TSRA/SHRA  over the mountain zones, with additional
development along outflow boundaries in the lowlands. Low confidence
on storm placement overall due to the nature of outflow winds, but
possible VCTS/TS at KTCS after 21Z, and KELP after 0Z. Convective
allowing models have been consistent with storms moving into SE NM
after 6Z, possibly affecting all terminals through 12Z. Visibilities
of 1-3SM, SCT-BKN040-060CB, and VRB15G25KT possible with storms.
Otherwise FEW-BKN090-120 and FEW250, with wind 5-15 knots generally
from the west.

33-Reynolds

&&

.FIRE WEATHER...
Continued monsoonal flow into the forecast area will limit fire
weather concerns through the weekend due to increased RH, overall
light wind, and daily rain chances. The increased moisture content
will aid in flooding potential with any storms that form. Once
again, thunderstorms today will initialize over the mountains before
outflow boundaries cause additional storms to develop into the
lowlands. Models have been consistent with nocturnal storms moving
into SE NM and lifting NW after midnight, and ahead of an upper
level shortwave. The aforementioned shortwave will move along the
NM/AZ border on Saturday, bringing additional storms mainly to areas
west of the Continental Divide through Sunday. Overall, min RHs will
stay above 25%(+) in the lowlands and 30%(+) in the mountain zones
through the weekend. Winds will generally be light, except for in
and around thunderstorms where winds may become gusty and erratic.
Drier air will try to move in to the Borderland on Monday, reducing
thunderstorm activity through mid-week.

33-Reynolds

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 73  97  74  95 /  40  10  40  10
Sierra Blanca           67  94  70  93 /  40  20  40  30
Las Cruces              69  94  70  92 /  30  10  40  20
Alamogordo              69  95  71  96 /  40  20  30  30
Cloudcroft              53  75  56  73 /  60  50  50  40
Truth or Consequences   70  94  71  91 /  30  50  50  50
Silver City             63  86  63  81 /  40  60  60  60
Deming                  69  94  68  91 /  50  40  50  40
Lordsburg               69  97  68  87 /  60  40  60  50
West El Paso Metro      74  96  76  96 /  40  10  40  10
Dell City               72  95  74 100 /  30   0  30  10
Fort Hancock            74  97  77 100 /  60  10  40  20
Loma Linda              70  91  72  91 /  30  20  50  20
Fabens                  73  96  75  96 /  50  10  40  10
Santa Teresa            70  97  71  93 /  40  10  40  10
White Sands HQ          72  96  74  95 /  30  20  40  20
Jornada Range           69  92  69  93 /  30  20  40  30
Hatch                   69  94  69  93 /  30  30  50  40
Columbus                71  93  71  92 /  60  30  50  30
Orogrande               70  97  72  95 /  30  20  40  30
Mayhill                 58  84  61  83 /  60  50  50  40
Mescalero               56  85  58  83 /  60  60  40  40
Timberon                56  81  58  81 /  50  40  50  40
Winston                 58  85  59  82 /  40  70  70  60
Hillsboro               66  93  66  88 /  30  60  60  50
Spaceport               67  94  68  91 /  40  30  40  40
Lake Roberts            56  85  58  81 /  50  70  70  60
Hurley                  62  88  62  83 /  40  60  60  50
Cliff                   61  93  61  88 /  40  50  50  60
Mule Creek              65  88  66  80 /  40  50  60  70
Faywood                 65  87  65  85 /  40  60  60  50
Animas                  66  94  66  88 /  60  50  60  50
Hachita                 66  93  66  88 /  60  40  60  40
Antelope Wells          65  89  65  87 /  60  60  70  50
Cloverdale              63  83  63  81 /  60  70  70  60

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch from 2 AM MDT Saturday through late Saturday
     night for NMZ401>406-408.

TX...None.
&&

14/33
Hazardous weather outlook, Aug 9, 11:19 AM MDT, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1119 AM MDT Fri Aug 9 2019

NMZ401>417-TXZ418>424-101730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1119 AM MDT Fri Aug 9 2019

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
Isolated and scattered thunderstorms will again develop across the
area this afternoon and evening. First in the mountains and then
in the lowlands. Storms will be drifting slowly to the north. Some
storms may produce heavy rain which could lead to isolated flash
flooding. Flooding of low water crossings and other flood prone
areas will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Our rain chances will increase Saturday and Sunday, especially
west and northern areas. Deeper moisture may increase liklihood
for heavy rain and flash flooding. Drier air moves in for Monday
and Tuesday. The best chance for heavy rain and flooding will be
Saturday night into Sunday especially in location along the New
Mexico and Arizona border. For most days this next 7 days, our
rain totals will be generally light but on Saturday night into
Sunday we could see some 1 to 3 inch rain totals which could lead
to some flash flooding.

.SPOTTER INFORMATION STATEMENT...
Spotters should report significant weather to local law
enforcement and this office via our Spotter phone number or via
Twitter using our office username @NWSElPaso

Bird

In the hours before

Special weather statement, Aug 9, 2:00 PM MDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service El Paso TX
200 PM MDT Fri Aug 9 2019

NMZ402-092045-
Southern Gila Highlands/Black Range NM-
200 PM MDT Fri Aug 9 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND WEST
CENTRAL SIERRA COUNTIES UNTIL 245 PM MDT...

At 158 PM MDT, Doppler radar was tracking two strong thunderstorms 6
miles northwest of Emory Pass, moving north at 5 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Cooney, Rocky Canyon Campground, Black Canyon Campgrounds and
Portions of the Aldo Leopold Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3295 10779 3287 10795 3319 10811 3320 10807
      3320 10800 3323 10800 3328 10783
TIME...MOT...LOC 1958Z 168DEG 5KT 3297 10787

CRESPO

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:43 PM MDTSpecial Weather StatementEPZOtero47 min
Aug 9, 2:00 PM MDTSpecial Weather StatementEPZGrant45 min
Aug 9, 2:29 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Aug 9, 3:36 PM MDTAreal Flood AdvisoryEPZOtero114 min
Aug 9, 3:37 PM MDTFlash Flood WatchEPZGrant, Hidalgo, Luna, Sierra30 hr

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.